View Full Version : anger issues with 1st time med user :(


larry_larry
10-23-15, 11:28 AM
so quick background:

our 2nd child had major medical situation at birth... (to put it mildly, she put 2 life times of treatments/tests/doctor visits/airline travel miles/being put under (anesthesia), etc. etc. all before she was 3 yrs old.

the recovery/results is nothing short of amazing!

ANYWAY...
She is 8 and in 3rd grade.

--- obviously, her medical issues at birth put a damper on her progress... with still some outstanding issues --- HOWEVER....

reason for post and looking for answers, ideas, etc.


1) we've been getting help (specialist, etc) for reading, dealing with feelings/moods/behaviors, natural supplements, etc. Past 2 years there has been good to great improvements.

2) we know she has tremendous potential, but school life and home life... while both having up/down... still had more issues than it should have.

3) side effects --- we finally realized there are side effects for taking a drug/med AND side effects for NOT taking one.


SO, about 3 weeks ago, started her on 20 mg of vyvanse.

school life improved night and day difference:
- she liked school
- she wanted to study
- almost straight A student across the board (100's on test, etc)

home life/friends/etc :
- same to worse :(


the "Anger issues, Mad at the world", etc.
while she had this prior at times.... wow... its an everyday thing now.

I'm assuming there have been people who have, Been There, Done That...

what are some solutions, ideas, etc to help get passed/over this "thinking / negative emotional issues" ????

- nutritional ? ( i know she needs to eat healthier and drink more water -- parents are extremely healthy, but she can be... but i guess at 8 doesn't want to eat like mom and dad)

- supplements ? (it took us 2 plus years to finally try a drug -- i'm not really one for taking "another" drug to fix problems of "another" one and so on)...

- how to get child to understand "we are not against her", who is on ADD meds with a child who has extreme medical past?


thanks for any help!!!


FYI.
she is extremely social, outgoing, athletic and creative/ smart (comprehension is high) ---
but reading (and or) the other cognitive skills were lacking


PS. last thing...
after reading on this board, I'm thinking:
- lowering the dose?
- somehow get her to drink more water (and get better food MORE of the time)
- taking 5-HTP (we tried this about 7-9 months ago, and thought it made situation worse? --- but maybe now on med, maybe it will help? i know, strange???

sarahsweets
10-24-15, 06:26 AM
Its great that you were able to try natural ways and being willing to try medication. A lot of parents are scared and never try. Its hard to get a kid to eat as healthy as we do, simple rule of thumb- if its not in the house, she cant eat it. If she is only offered good choices she will eventually have to make those choices.
Do not play medication or supplement roulette with her anymore. No need to 5http it, talk to her doctor and consider a therapist.

ADHDsim
10-24-15, 08:01 AM
Hmmm, there are certainly a wide range of supplements that have varying results. L-glutamine (as I recall for myself) had an added benefit for anger/stress as a child.

Aside from supplements and etc I think the simplest thing a parent can do is ensuring that your ADHD child never ever goes even remotely hungry. Push snacks/healthy/tasty energy dense food onto them constantly. Also Offer variety and easily digestible foods such as yoghurt.

Hunger-> low energy-> frustration-> overwhelmed-> angry / cranky.

Also yeah what Sarah said, supplements are great but leave it to your doctor to decide. Don't throw spanners into the works.

kgjulie
11-05-15, 11:20 PM
+1 to "never letting your ADHD child go even remotely hungry"

My son (just turned 12) took Vyvanse for a long time and now is back on it again after a long run of Concerta. We experienced a lot of the same anger/negativity issues you describe. Eating realllllly helped even out some of the worst of it, particularly late afternoon when the meds would start to wear off.

I always give the medication to him in the morning after breakfast. I make sure he eats a filling snack the minute he gets home from school. I wish I had more control over lunch on school days. Eating really helps (dense, protein foods like cheese, turkey and hard boiled eggs).

Consistent, restful sleep helps a lot too. We've been using clonidine (gen. Kapvay) to help with that. Good luck.